Utah, 2016Heavy Snow and Winter Weather in Utah, January 7 to 8, 2016
January 7 to 8, 2016 · NWS GJT · 3 events in 3 counties and zones
A moist upper low tracked across the Four Corners region and resulted in significant to heavy snow accumulations in southeast Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist upper low tracked across the Four Corners region and resulted in significant to heavy snow accumulations in southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 5:46 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 7, 5:46 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 PM MST THU JAN 7 2016
.UPDATE...
ISSUED AT 545 PM MST THU JAN 7 2016
A FAIRLY EXTENSIVE DENSE FOG DEVELOPED OVER THE GRAND VALLEY LATE
THIS AFTERNOON AS SNOWMELT AND COOLING TEMPERATURES RESULTED IN
SATURATION. HERE AT KGJT...VISIBILITY WAS LESS THAN A QUARTER
MILE AND A SPOTTER NEAR MACK REPORTED VISIBILITY FROM 100 TO 300
FEET. ITS UNLIKELY THAT FOG WILL DISSIPATE OVERNIGHT AND THEREFORE
HAVE ISSUED A DENSE FOG ADVISORY FOR THE GRAND VALLEY THROUGH 11
AM FRIDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 247 PM MST THU JAN 7 2016
THE AREA OF SNOW HAS SHIFTED TO NORTHWEST COLORADO THIS
AFTERNOON...WITH THE ANTICIPATED BREAK ACROSS MOST OF EASTERN UTAH
AND SOUTHWEST COLORADO. WE WENT AHEAD AND UPGRADED OUR WINTER
STORM WATCHES TO WINTER WEATHER ADVISORIES FOR OUR SOUTHERN
ZONES AND ADDED AREAS OF SOUTHEAST UTAH. SNOW WILL AGAIN INCREASE
ALONG OUR SOUTHERN BORDER THIS EVENING AS THE NEXT WAVE
APPROACHES. THE BEST ENERGY WILL MOSTLY STAY SOUTH OF THE
UT/CO BORDER...BUT IT WILL SKIM OUR SOUTHERN FORECAST AREA.
THEREFORE THE FAVORED AREA WILL AGAIN BE OVER THE ABAJO MTNS...THE
SOUTHWEST SAN JUAN MTNS AND SOUTH. THIS SYSTEM IS JUST A LITTLE
COLDER...SO HAVE KEPT THE ADVISORY FOR UT ZONE 22 ABOVE 5000 FEET.
MODELS ARE INDICATING A CONVERGENCE ZONE SETTING UP OVER THE
SOUTHERN VALLEYS BETWEEN MIDNIGHT AND DAYBREAK FRIDAY. EXPECTING
SNOWFALL RATES COULD BE 1 TO 2 INCHES PER HOUR AT TIMES OVERNIGHT
WITHIN THIS BAND WHICH SETS UP.
H7 CLOSED LOW WILL BE DIRECTLY OVER THE FOUR CORNERS AT DAYBREAK
HAVING PUSHED WIDESPREAD PRECIPITATION INTO ARCHULETA CO AND OVER
THE SAN JUANS BY LATE MORNING. THE CLOSED LOW WILL MOVE EAST
RAPIDLY THROUGH THE DAY FRIDAY AND REACH SE COLORADO BY FRIDAY
EVENING. THOUGH A FEW SHOWERS WILL CONTINUE FRIDAY EVENING IN
NORTHERLY FLOW ON THE BACKSIDE OF THE LOW...SHOWERS WILL RAPIDLY
DECREASE BY MIDNIGHT FRIDAY NIGHT.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 247 PM MST THU JAN 7 2016
NORTHWEST FLOW DOMINATES ON SATURDAY AS HIGH PRESSURE ATTEMPTS TO
BUILD OVER THE GREAT BASIN. RESIDUAL MOISTURE AND A LOCAL H5 VORT
MAX WILL ENHANCE ACTIVITY OVER THE MEEKER TO CRAIG TO STEAMBOAT
CORRIDOR AND STEAMBOAT TO VAIL SATURDAY MORNING...AND REACH ASPEN
BY MIDDAY SATURDAY. THIS LOOKS LIKE A SUB-ADVISORY EVENT WITH
GENERALLY 1 TO 3 INCHES ACROSS THESE AREAS.
THERE HAS PREVIOUSLY BEEN A SIGNATURE FOR A WAVE MOVING THROUGH
SUNDAY BUT NOW MUCH DRIER AIR IS EXPECTED TO ENTRAIN INTO THE
LOW TO MID LEVELS AND HINDER ANY MAJOR SNOW ACCUMULATION FROM
OCCURRING. THE NAM...GFS...AND SREF ARE TRYING TO KEEP A LIGHT
SNOW EVENT IN THE FORECAST LATER IN THE DAY ON SUNDAY FOR THE
HIGHEST TERRAIN...BUT IT IS VERY MINIMAL AND IS NOT EXPECTED TO
PRODUCE MUCH IF ANY SNOW.
WEAK HIGH PRESSURE BUILDS IN EARLY NEXT WEEK KEEPING CONDITIONS
DRY AND UNSEASONABLY COOL. THE PROTECTED VALLEYS WILL SEE LOW
TEMPERATURE PLUMMET AS HIGH PRESSURE BUILDS IN THROUGHOUT THE
WEEK AND INVERSIONS REDEVELOP. THE NEXT WEATHER MAKER IS FAR ON
THE HORIZON...POTENTIALLY A SYSTEM NEXT FRIDAY TAKING A SIMILAR
TO RECENT TIMES' FOUR CORNERS STORM TRACK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 456 PM MST THU JAN 7 2016
A BAND OF SCATTERED LIGHT SNOW ACROSS NORTHERN COLORADO BRINGING
MVFR CONDITIONS TO KCAG...KHDN...KEEO AND KSBS WILL BREAK UP THIS
EVENING. MEANWHILE...LOW STRATUS AND FOG WILL LINGER IN MOST
VALLEYS WILL LOCALLY LIFR CONDITIONS PERSISTING FOR A TIME IN THE
GRAND VALLEY. THIS EVENING...SNOW WILL SPREAD ACROSS SOUTHEAST
UTAH AND SOUTHWEST COLORADO BRINGING WIDESPREAD IFR CONDITIONS IN
SNOW FOR AREAS SOUTH OF A MONTICELLO TO TELLURIDE TO ALAMOSA LINE
THROUGH THE NEXT 24 HOURS. THERE WILL BE SCATTERED ACTIVITY NORTH
OF THIS LINE...BUT MAINLY FOR THE CENTRAL COLORADO MOUNTAINS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST FRIDAY FOR COZ019-021>023.
DENSE FOG ADVISORY UNTIL 11 AM MST FRIDAY FOR COZ006.
UT...WINTER WEATHER ADVISORY UNTIL 5 PM MST FRIDAY FOR UTZ028.
WINTER WEATHER ADVISORY UNTIL 2 PM MST FRIDAY FOR UTZ022-029.
&&
UPDATE...NL
SHORT TERM...EH/JAM
LONG TERM...JAM
AVIATION...NLHazardous weather outlook, Jan 7, 10:27 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1027 AM MST THU JAN 7 2016
COZ001>014-017>023-UTZ022>025-027>029-081730-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
1027 AM MST THU JAN 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...REST OF TODAY AND TONIGHT
WHILE SNOW WILL BEGIN TO WIND DOWN BY EARLY THIS AFTERNOON...
OCCASIONAL SNOW SHOWERS WILL BE POSSIBLE INTO THE EVENING. THE
FAVORED LOCATIONS WILL BE ACROSS THE MOUNTAINS AND NORTH THROUGH
THIS AFTERNOON. DURING THE EVENING...SNOW WILL AGAIN INCREASE
OVER THE SOUTHERN MOUNTAINS AND VALLEYS AS THE NEXT STORM SYSTEM
APPROACHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE FOR THE SAN JUAN MOUNTAINS AND SOUTHERN
VALLEYS ON FRIDAY BEFORE SHIFTING TO THE CONTINENTAL DIVIDE AS
THE DISTURBANCE MOVES TO THE FRONT RANGE.
A QUICK SHOT OF SNOW IS POSSIBLE FOR THE NORTHERN MOUNTAINS
SATURDAY INTO SUNDAY WITH ADDITIONAL ACCUMULATIONS POSSIBLE.
TEMPERATURES WILL THEN START TO DROP SUNDAY AND BEYOND AS HIGH
PRESSURE DEVELOPS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, Southeast Utah
- When
- January 7, 7:00 PM MST to January 8, 2:30 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 7 inches were measured above the 5000 foot level. Lesser amounts were reported at lower elevations.
Winter Weather, Canyonlands / Natural Bridges
- When
- January 7, 7:30 PM MST to January 8, 8:30 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
Heavy Snow, La Sal & Abajo Mountains
- When
- January 7, 8:00 PM MST to January 8, 11:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 16 inches were measured across the area, including 13 inches at Monticello.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, January 7 to 8, 20161 death · 1 event
- Winter Weather in Wyoming, January 7 to 8, 201615 events
- Heavy Snow in New Mexico, January 7 to 8, 20167 events
- Winter Weather in South Dakota, January 7 to 8, 20166 events
- Heavy Snow and Winter Weather in Colorado, January 7 to 8, 20165 events
- Heavy Snow and Winter Weather in Colorado, January 7 to 8, 20165 events
- Flooding in Iowa, January 7 to 13, 20164 events
- Winter Storm and Heavy Rain in Arizona, January 7 to 8, 2016$5,000 · 4 events
- Winter Weather in Iowa, January 7 to 8, 20164 events
- Dense Fog in Colorado, January 7 to 8, 20163 events
- Winter Weather in Minnesota, January 7 to 8, 20163 events
- Heavy Snow and Winter Weather in Utah, January 7 to 8, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613786, 613785, 613787.